Alert archive / Mississippi / River Flood Warnings in 2024
River Flood Warning 21, NWS New Orleans, LA
NWS New Orleans, LA issued this river flood warning at Jan 26, 2024, 4:15 PM CST for Harrison County, Mississippi. It took effect at Jan 26, 2024, 8:00 PM CST. It was in force for 12 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 26, 2024, 4:15 PM CST (22:15 UTC)
- In effect from
- Jan 26, 2024, 8:00 PM CST
- Expired
- Jan 27, 2024, 7:44 AM CST
- In force
- 12 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Harrison County, MS
The radar
The Mobile radar (KMOB), 97 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Wolf River above Gulfport (GLFM6).
- Action stage
- 7 ft
- Minor stage
- 8 ft
- Moderate stage
- 12 ft
- Major stage
- 15 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02481521, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
816
WGUS44 KLIX 262215
FLWLIX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service New Orleans LA
415 PM CST Fri Jan 26 2024
...The National Weather Service in New Orleans LA has issued a Flood
Warning for the following rivers in Mississippi...
Wolf River Above Gulfport affecting Harrison County.
For the Wolf River...including Landon, Gulfport...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov/lix. Click
on the Rivers and Lakes menu for forecasts and observations.
The next statement will be issued Saturday morning at 1000 AM CST.
&&
MSC047-271600-
/O.NEW.KLIX.FL.W.0021.240127T0200Z-240127T1600Z/
/GLFM6.1.ER.240127T0200Z.240127T0600Z.240127T1000Z.NO/
415 PM CST Fri Jan 26 2024
...FLOOD WARNING IN EFFECT FROM THIS EVENING TO LATE TOMORROW
MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Wolf River above Gulfport.
* WHEN...From this evening to late tomorrow morning.
* IMPACTS...At 8.0 feet, Bells Ferry Road will begin to flood. There
will be water over the access road just upstream of the bridge and
the road will become impassable very quickly.
* ADDITIONAL DETAILS...
- At 3:45 PM CST Friday the stage was 7.8 feet.
- Bankfull stage is 7.0 feet.
- Forecast...The river is expected to rise above flood stage
this evening to a crest of 8.2 feet just after midnight
tonight. It will then fall below flood stage late tonight.
- Flood stage is 8.0 feet.
- Flood History...This crest compares to a previous crest of
8.2 feet on 10/28/2002.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3039 8917 3037 8922 3041 8922 3042 8919
$$
MSW1 follow-up statement
177
WGUS84 KLIX 271344
FLSLIX
Flood Statement
National Weather Service New Orleans LA
744 AM CST Sat Jan 27 2024
...The Flood Warning is cancelled for the following rivers in
Mississippi...
Wolf River Above Gulfport affecting Harrison County.
MSC047-271445-
/O.CAN.KLIX.FL.W.0021.000000T0000Z-240127T1344Z/
/GLFM6.1.ER.000000T0000Z.240127T0715Z.240127T1122Z.NO/
744 AM CST Sat Jan 27 2024
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Wolf River Above Gulfport.
* ADDITIONAL DETAILS...
- At 6:45 AM CST Saturday the stage was 7.9 feet.
- Bankfull stage is 7.0 feet.
- Forecast...The river will continue to fall to a stage of 3.3
feet on Thursday, December 1st.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3039 8917 3037 8922 3041 8922 3042 8919
$$
PGWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this river flood warning went out at Jan 26, 4:09 PM CST, 6 minutes earlier.
Area forecast discussion, Jan 26, 4:09 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
409 PM CST Fri Jan 26 2024
...New SHORT TERM, LONG TERM, AVIATION, MARINE...
.SHORT TERM...
(This evening through Saturday night)
Issued at 256 PM CST Fri Jan 26 2024
Key Messages:
1. Widespread flash flood threat has decreased, but localized
impacts such as street flooding or ponding of water in low lying
areas will still be possible with additional rainfall tonight
through Saturday morning.
2. A line of showers and storms will develop and move east
through our area early Saturday morning which could pose a
marginal damaging wind threat. A quick spin up of a tornado cannot
be ruled up along the line of storms.
Flood Threat...
We've continued to watch the surging cold pool associated deep
convection over the north-central GOMEX which continues while
yielding plenty of stratiform rain over the coastal waters, has
mitigated much in the way of thermodynamic recovery thus the
convective development we keep seeing from Vermilion Bay continues
to wane as it approaches the NOLA metro. Without much in the way
of convective storms today, rainfall has been pretty limited with
only localized areas seeing upwards of 0.75" and rainfall rates
being less impressive than prior days. As a result, the Flood
Watch has been cancelled as the likelihood of widespread flash
flooding has decreased. PoPs will gradually wane over eastern
areas as convection clears through the evening hours, but cannot
rule out drizzle/weak showers. Main attention turns to the west
again as new deep convection is firing along the boundary situated
in SE Texas and SW Louisiana which will continue moving northeast
within the increasing SW flow ahead of the next shortwave trough
ejecting from west Texas tonight. This could be where we see a
localized corridor of higher rainfall totals nearing 2" in far NW
areas ahead of the developing line of storms. The line of storms
congealing is expected to reach the Atchafalaya basin by 2AM or so
and as it organizing it's very possible that the strengthening
cold pool with this deep convection allows the line to surge
quicker. Instantaneous rates with the line will be upwards of
2" an hour, but with faster forward speed the risk for flash
flooding will be localized.
Severe Threat...
In terms of severe weather, our area has been outlooked in a
marginal risk for tornado and wind mainly for tomorrow morning. The
trough that has been parked over the southern plains looks to
finally eject to the west over the area. This transition to a
neutral and negative tilt will give the lingering front to the west
enough forcing to push through the area. The threat of severe
weather is mainly with the storms along the front, if they do form.
The only question is with the current convection in the central
gulf. If that is able to persist, it could cut off the moisture
north of it, hence the line would struggle to convect. However, most
of the short-range guidance suggest the convection in the gulf to
dissipate by 10pm tonight and allow moisture to surge northward
ahead of the line. This would support thunderstorms to form along
the line. Kinematically, low-level shear looks to be adequate for
QLCS spinnups with 0-3km bulk shear ranging from 30-40kt ahead of
the line of storms. Some of the models suggest slight backing around
2km up, so that could disrupt updrafts since that will be in the
inflow layer of the storms, but overall low-level shear seems to be
sufficient for QLCS spinnups. The bigger caveat is thermodynamics,
specifically low-level thermodynamics. SSTs in the upper 40s and low
50s look to create a stable surface marine layer out ahead of the
line. The short-range guidance actually picks up on this well,
keeping the lowest 1km stable ahead of the line. This will largely
prevent wind and tornadoes from reaching the ground. Some of the
stronger cores could punch down severe winds and maybe even a brief
tornado, especially with the decent kinematics, but the threat will
remain very limited due to the expected stable marine layer. Once
the line clears by Saturday afternoon, the severe threat exits along
with it. JZ
&&
.LONG TERM...
(Sunday through Thursday night)
Issued at 256 PM CST Fri Jan 26 2024
A much quieter period of weather is expected to develop by
Saturday night and continue through the end of the forecast
period. This will be entirely due to a very persistent northwest
flow regime remaining in place through the middle of next week.
This northwest flow pattern will usher a cooler and drier airmass
into the area, and this will keep humidity values low and cloud
development suppressed. A reinforcing trough and associated cold
front will slide through Wednesday night into Thursday. This front
will be moisture starved with only some passing high clouds
expected as the front moves through. Highs will be near to
slightly below average through the week with the warmest readings
expected on Wednesday in advance of the reinforcing front. The
high temperature forecast closely aligned with the NBM 50th
percentile values. Clear skies, low humidity, and lighter winds
will also allow for strong radiational cooling each night. Lows
will fall into the 30s and low 40s both Sunday and Monday nights
before warming slightly into the low to mid 40s for Tuesday and
Wednesday nights. Overall, have stuck with the NBM deterministic
values for overnight lows. PG
&&
.AVIATION...
(18Z TAFS)
Issued at 256 PM CST Fri Jan 26 2024
We've seen some improvements to flight categories at terminals as
convection has cleared, but still noting TSRA on radar along the
Atchafalaya basin which will continue to work its way back toward
BTR and perhaps MCB, HUM, and HDC by 06 UTC or so. Periods of
VLIFR to IFR fog will also be possible at terminals especially
near bodies of water due to moisture pooling ahead of the front
and storms in addition to marine fog. Southeasterly winds will be
prevailing until front arrives where they'll become more
westerly. Arrival of TSRA with gusty winds is timed out through
TAF lines with possibility of time being shaved off the back ends
of those periods if the line surges faster.
&&
.MARINE...
Issued at 256 PM CST Fri Jan 26 2024
Unsettled seas will continue especially for outer waters due to
convective activity and tightened pressure gradient. This will
persist through the weekend with highest winds/seas possible on
the backside of the front on Sunday.
Outside of the gusty winds, widespread dense fog will remain a
concern as dewpoints and air temperatures sit in the low to mid
60s through tomorrow morning. This dense fog will finally begin
to clear tomorrow afternoon after a cold front moves through
allowing for a drier and cooler airmass to advect into the area.
Into early next week, the pressure gradient will weaken allowing
for winds and seas to relax.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 60 68 43 54 / 90 50 0 0
BTR 63 71 48 58 / 90 30 0 0
ASD 61 73 47 58 / 80 90 0 0
MSY 62 71 49 56 / 90 80 0 0
GPT 59 70 46 58 / 70 100 0 0
PQL 61 72 46 59 / 60 90 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Dense Fog Advisory from 10 PM this evening to 10 AM CST Saturday
for LAZ056>060-064>070-076>090.
GM...Dense Fog Advisory from 6 PM this evening to noon CST Saturday
for GMZ530-532-534-536-538-550-552-555-557.
MS...Dense Fog Advisory from 10 PM this evening to 10 AM CST Saturday
for MSZ083>088.
GM...Dense Fog Advisory from 6 PM this evening to noon CST Saturday
for GMZ532-534-536-538-550-552-555-557.
&&
SHORT TERM...JZ/TJS
LONG TERM....PG
AVIATION...TJS
MARINE...TJSIn the hours before
Local storm report, Jan 26, 1:13 PM CST, 3 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
113 PM CST Fri Jan 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 AM Hail 4 NNW Labadieville 29.87N 90.99W
01/26/2024 E0.75 inch Assumption LA Public
Video of penny sized hail near Supreme on
social media via broadcast media.
&&
JZThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 26, 4:14 AM CST | Flood Watch | LIX | Hancock, Harrison, Jackson, Pearl River | 8 hr |
| Jan 26, 2:33 PM CST | Dense Fog Advisory | LIX | Hancock, Harrison, Jackson | 13 hr |
| Jan 26, 5:57 PM CST | Special Weather Statement | LIX | Wilkinson | 48 min |
Nearby
River Flood Warnings in Mississippi, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.